Michigan, 2003

Winter Storm and Heavy Snow in Michigan, January 10 to 13, 2003

January 10 to 13, 2003 · NWS MQT · 5 events in 5 counties and zones

The passage of a Canadian low pressure system's attendant cold front overnight on January 8th and 9th brought arctic air into Michigan's Upper Peninsula. The cold air flowing across the relatively warmer waters of Lake Superior produced heavy lake effect snow, especially at those locations favored by a northwest low level wind.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

The passage of a Canadian low pressure system's attendant cold front overnight on January 8th and 9th brought arctic air into Michigan's Upper Peninsula. The cold air flowing across the relatively warmer waters of Lake Superior produced heavy lake effect snow, especially at those locations favored by a northwest low level wind. The lake effect snow that started on 9th did not end until a ridge of arctic high pressure arrived on the 13th. Some snow totals during this storm include 32 inches at McMillan, 25 Inches at Pelkie, 23 inches at Newberry, 19 inches at Shingleton, 17 inches at Munising, and 12 inches at Painesdale and White Pine. Strong northwest wind with gusts as high as 40 mph caused considerable blowing and drifting snow, with whiteout conditions observed over open areas. Slippery snow covered roads and near zero visibilities in blowing snow contributed to a number of traffic accidents across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 10, 5:30 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jan 10, 5:30 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
530 AM EST FRI JAN 10 2003

UPPER AIR PATTERN CONSISTS OF A 500 MB TROUGH OFF THE PACIFIC NW AND
A BROAD AND DEEP 500 MB TROUGH ACROSS THE EASTERN HALF OF NORTH
AMERICA. NUMEROUS SHORTWAVES ARE EMBEDDED IN THE BROAD AND DEEP 500
MB TROUGH ACROSS THE EAST WITH ONE SHORTWAVE HEADING SOUTH ACROSS
ONTARIO THAT SHOWS UP AS DARKENING ON WATER VAPOR. THIS SHORTWAVE IS
THE ONE THAT WILL AFFECT CWA THIS MORNING AND THERE IS ANOTHER
SHORTWAVE THAT WILL AFFECT EASTERN CWA TONIGHT. IR SATELLITE SHOWING
COOLING CLOUD TOPS ACROSS WESTERN LAKE SUPERIOR WITH THE LAKE EFFECT
SNOW BANDS AND SHOWS THAT SHORTWAVE ACROSS ONTARIO IS BEGINNING TO
HAVE AN EFFECT ON THE LES BANDS. 00Z UPPER AIR SOUNDINGS FROM CWPL
SHOW 850 TEMP AT -26C AND KINL AT -20C. BRINGING THIS AIR ACROSS THE
3C LAKE GIVES LAKE TO 850 DELTA-T OF 23C OR GREATER.

FOR TODAY AND TONIGHT...ETA SHOWING SOME ISENTROPIC LIFT ON
I270-I285 SURFACES FROM THE NORTH ALONG WITH SOME MOISTURE MOVING UP
THOSE SURFACES AND THE LIFT AND MOISTURE MOVES THROUGH THE CWA BY
00Z. LIFT AND MOISTURE THEN STAY EAST OF CWA TONIGHT. THERE REALLY
IS NO 850-500 MB Q-VECTOR CONVERGENCE TODAY AND VERY WEAK
CONVERGENCE TONIGHT. SNOWFALL AMOUNTS TODAY ARE TRICKY AS ETA BUFKIT
SOUNDINGS OUT WEST SHOW THE INVERSION HEIGHT FALLING TO BELOW 3000
FEET THIS AFTERNOON AND THE INVERSION HEIGHT FALLING TO ABOUT 5000
FEET THIS AFTERNOON IN THE EAST. 850 TEMPS ALSO WARM TODAY. ETA IS
MUCH MORE BULLISH IN THIS THAN AVN IS WHERE AVN KEEPS 850 TEMPS
BELOW 18C TODAY ACROSS CWA BY 00Z WITH ETA BRINGING IN -12C 850
TEMPS BY 00Z AND ETA MIGHT BE OVERDONE WHILE AVN MIGHT BE UNDERDONE.
LOOKING AT 00Z 850 MB TEMPS OFF OF UPPER AIR...ETA LOOKS BETTER AT
850 MB BASED ON WAA COMING IN FROM THE NORTH WITH CYPH AT
-11C...CYZS AT -7C AND CYVP AT -6C AND EXTRAPOLATION WOULD BRING
THIS WARMER AIR DOWN. RUC IS LEANING TOWARDS ETA SOLUTION. POSSIBLE
SEEDER FEEDER MECHANISM SETTING UP WITH THE ISENTROPIC LIFT ALOFT
WITH LIGHT SNOW FALLING AT CYTL UNDERNEATH THE ISENTROPIC LIFT AREA
AND THIS IS COMING ACROSS THE CWA TODAY. THIS SNOWFALL COULD FALL
DOWN FROM ALOFT AND HELP TO SEED THE LES BANDS AND BECAUSE OF
THIS...WILL UP SNOWFALL AMOUNTS ESPECIALLY IN THE EAST BECAUSE OF
THIS TO 10 INCHES AND 7-8 INCHES IN THE WEST. ETA SHOWS STRONGEST
950 MB CONVERGENCE ACROSS THE EAST TODAY AND WITH HIGHER INVERSION
HEIGHTS...THIS WOULD ARGUE THAT THE HEAVIEST SNOWFALL WOULD OCCUR
THERE. ETA HINTS AT THIS WITH QPF AMOUNTS PICKING UP ON BUFKIT
SOUNDING AT 18Z AND ERY BUFKIT SOUNDING SHOWS MOISTURE INCREASING
AFTER 18Z WITH RH GREATER THAN 70 PERCENT UP TO 15000 FEET.

FOR TONIGHT...CONFUSING FOR HEADLINES. DO NOT WANT TO GO WITH A
DIFFERENT WARNING IN THE WEST TONIGHT AS COULD NEED A SNOW AND
BLOWING SNOW ADVISORY THERE AND BLIZZARD WARNING SEEMS LIKE OVERKILL
THERE AND WE HAVE A WARNING GOING CURRENTLY. FEEL EASIEST THING IS
TO KEEP WARNING FOR TODAY AND LET DAYSHIFT DEAL WITH PROBLEMS FOR
TONIGHT. IN THE EAST...FEEL WIND AND SNOW WILL BRING NEAR BLIZZARD
CONDITIONS AND WILL HIGHLIGHT IN THE LAKE EFFECT SNOW WARNING THERE
FOR TONIGHT. DID NOT WANT TO GO WITH A BLIZZARD WARNING AT THIS
POINT...BUT FELT SOME TYPE OF WARNING WAS JUSTIFIED THERE AND WILL
LET DAYSHIFT DECIDE IF A DIFFERENT WARNING IS NEEDED. DID NOT WANT 2
WARNINGS UP AT ONCE FOR THAT AREA. WILL KEEP LAKE EFFECT WARNING UP
THROUGH TONIGHT FOR ALGER AND LUCE COUNTIES AND NORTHERN SCHOOLCRAFT
AS EXPECTING UP TO 6 INCHES OF SNOW THERE AS LES CHART INDICATES
THIS IS POSSIBLE WITH STRONG CONVERGENCE AT 950 MB AND INVERSION
HEIGHTS AROUND 4000 FEET. WITH PASSAGE OF SHORTWAVE...WINDS WILL
CONTINUE TO BE UP TO 35 MPH AND BLOWING AND DRIFTING SNOW IS LIKELY
IN A LOT OF AREAS AND HIT THAT UP IN THE ZONES.

KEPT SNOW GOING FOR TOMORROW...BUT LIGHT AMOUNTS WITH INVERSION
HEIGHT LOWERING.

ETA AND AVN BOTH DIFFER AFTER 48 HOURS ON SPEED OF A 500 MB TROUGH
AND 500 MB LOW DIGGING SE FROM MANITOBA. ETA IS MUCH FASTER MOVING
THIS TROUGH THROUGH WITH TROUGH AXIS PASSING THROUGH CWA AT 78 HOURS
WHILE AVN IS MUCH SLOWER AND KEEPS THE 500 MB LOW CLOSED AND DOES
NOT DIG THE TROUGH AS FAR SE. ETA MIGHT BE RIGHT IN THIS INSTANCE
SICNE AVN SOLUTION IS DIFFERENT FROM PREVIOUS ONES AND WILL LEAN
TOWARDS THIS.

.MQT...LAKE EFFECT SNOW WARNING TODAY
         MIZ002>004-009-084.
       LAKE EFFECT SNOW WARNING TODAY AND TONIGHT
         MIZ006-007-085.
       LAKE EFFECT SNOW AND BLOWING SNOW ADVISORY TODAY
         MIZ001.
       GALE WARNING LAKE SUPERIOR.
       HEAVY FREEZING SPRAY WARNING LAKE SUPERIOR.

MICHELS
Hazardous weather outlook, Jan 10, 5:59 AM EST, 2 hours 1 minute before
MIZ001>007-009>014-084-085-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
559 AM EST FRI JAN 10 2003

...LAKE EFFECT SNOW SHOWERS WITH STRONG WIND WILL CONTINUE THROUGH
TONIGHT WITH BLOWING AND DRIFTING SNOW...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

PORTIONS OF UPPER MICHIGAN IN THE SUPERIOR LAKE EFFECT SNOW BELTS
CAN EXPECT LAKE EFFECT SNOW TO ACCUMULATE 2 TO 10 INCHES
TODAY...WITH AN ADDITIONAL 1 TO 6 INCHES TONIGHT. THE GREATEST SNOW
ACCUMULATIONS WILL OCCUR IN THE HIGHER TERRAIN OF WESTERN AND NORTH
CENTRAL UPPER MICHIGAN AS WELL AS AREAS EAST OF AU TRAIN. A
NORTHWEST WIND FROM 25 TO 40 MPH CAN BE EXPECTED TODAY AND
TONIGHT...ESPECIALLY NEAR LAKE SUPERIOR. THE HIGHEST WIND SPEEDS
WILL BE ALONG THE KEWEENAW PENINSULA AND EAST OF MARQUETTE ALONG THE
LAKE SUPERIOR SHORELINE. THIS WIND WILL CAUSE CONSIDERABLE BLOWING
AND DRIFTING OF THE SNOW AND WILL DRIVE WIND CHILLS VALUES DOWN TO
13 TO 23 DEGREES BELOW ZERO BY TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LAKE EFFECT SNOW IS EXPECTED TO CONTINUE SATURDAY WITH ADDITIONAL
SNOW ACCUMULATIONS POSSIBLE...ESPECIALLY EAST OF MUNSING.

SUNDAY THROUGH TUESDAY...LAKE EFFECT SNOW IS LIKELY WITH SIGNIFICANT
SNOW ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED OVER THE NEXT SEVERAL DAYS
FOR SNOWFALL REPORTS. ALL REPORTS ARE GREATLY APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

MICHELS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, Alger

When
January 10, 8:00 AM EST to January 13, 6:00 AM EST
Where
Alger forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Heavy Snow, Luce

When
January 10, 1:00 PM EST to January 13, 6:00 AM EST
Where
Luce forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Heavy Snow, Schoolcraft

When
January 10, 1:00 PM EST to January 13, 6:00 AM EST
Where
Schoolcraft forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Heavy Snow, Ontonagon

When
January 10, 3:00 PM EST to January 13, 6:00 AM EST
Where
Ontonagon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Winter Storm, Houghton

When
January 10, 3:00 PM EST to January 13, 6:00 AM EST
Where
Houghton forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339892, 5338156, 5339893, 5339890, 5339891.